Intersecting Restrictions in Clutters

Abstract

A clutter is intersecting if the members do not have a common element yet every two members intersect. It has been conjectured that for clutters without an intersecting minor, total primal integrality and total dual integrality of the corresponding set covering linear system must be equivalent. In this paper, we provide a polynomial characterization of clutters without an intersecting minor.

One important class of intersecting clutters comes from projective planes, namely the deltas, while another comes from graphs, namely the blockers of extended odd holes. Using similar techniques, we provide a polynomial algorithm for finding a delta or the blocker of an extended odd hole minor in a given clutter. This result is quite surprising as the same problem is NP-hard if the input were the blocker instead of the clutter.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. Abdi: Ideal clutters, Ph.D. Dissertation, University of Waterloo (2018).

  2. [2]

    A. Abdi, G. Cornuéjols and K. Pashkovich: Ideal clutters that do not pack, Math. Oper. Res.43 (2018), 533–553.

    MathSciNet  Article  Google Scholar 

  3. [3]

    A. Abdi, G. Cornuéjols, N. Guričanová and D. Lee: Cuboids, a class of clutters, to appear in J. Combin. Theory Ser. B.

  4. [4]

    A. Abdi, R. Fukasawa and L. Sanità: Opposite elements in clutters, Math. Oper. Res.43 (2018), 428–459.

    MathSciNet  Article  Google Scholar 

  5. [5]

    A. Abdi and D. Lee: Deltas, extended odd holes and their blockers, J. Combin. Theory Ser. B136 (2019), 193–203.

    MathSciNet  Article  Google Scholar 

  6. [6]

    M. Conforti and G. Cornuéjols: Clutters that pack and the max-flow min-cut property: a conjecture, The Fourth Bellairs Workshop on Combinatorial Optimization, 1993.

  7. [7]

    G. Cornuejols, B. Guenin and F. Margot: The packing property, Math. Program. Ser. A89 (2000), 113–126.

    MathSciNet  Article  Google Scholar 

  8. [8]

    G. Cornuejols and B. Novick: Ideal 0,1 matrices, J. Combin. Theory Ser. B60 (1994), 145–157.

    MathSciNet  Article  Google Scholar 

  9. [9]

    G. Ding, L. Feng and W. Zang: The complexity of recognizing linear systems with certain integrality properties, Math. Program. Ser. A114 (2008), 321–334.

    MathSciNet  Article  Google Scholar 

  10. [10]

    J. Edmonds and D. R. Fulkerson: Bottleneck extrema, J. Combin. Theory Ser. B8 (1970), 299–306.

    MathSciNet  Article  Google Scholar 

  11. [11]

    J. Edmonds and R. Giles: A min-max relation for submodular functions on graphs, Annals of Discrete Math.1 (1977), 185–204.

    MathSciNet  Article  Google Scholar 

  12. [12]

    M. L. Fredman and L. Khachiyan: On the complexity of dualization of monotone disjunctive normal forms, J. Algorithms21 (1996), 618–628.

    MathSciNet  Article  Google Scholar 

  13. [13]

    A. J. Hoffman: A generalization of max flow-min cut, Math. Prog.6 (1974), 352–359.

    MathSciNet  Article  Google Scholar 

  14. [14]

    J. R. Isbell: A class of simple games, Duke Math. J.25 (1958), 423–439.

    MathSciNet  Article  Google Scholar 

  15. [15]

    A. Lehman: On the width-length inequality, Math. Program.17 (1979), 403–417.

    MathSciNet  Article  Google Scholar 

  16. [16]

    A. Lehman: The width-length inequality and degenerate projective planes, DIMACS1 (1990), 101–105.

    MathSciNet  MATH  Google Scholar 

  17. [17]

    L. Lovász: Minimax theorems for hypergraphs, Lecture Notes in Mathematics 411, Springer-Verlag 111–126, 1972.

  18. [18]

    J. Renegar: A polynomial-time algorithm, based on Newton’s method, for linear programming, Math. Program.40 (1988), 59–93.

    MathSciNet  Article  Google Scholar 

  19. [19]

    A. Schrijver: A counterexample to a conjecture of Edmonds and Giles, Discrete Math.32 (1980), 213–214.

    MathSciNet  Article  Google Scholar 

  20. [20]

    A. Schrijver: Combinatorial optimization. Polyhedra and efficiency, Springer, 2003.

  21. [21]

    P. D. Seymour: The forbidden minors of binary matrices, J. London Math. Society2 (1976), 356–360.

    Article  Google Scholar 

  22. [22]

    P. D. Seymour: The matroids with the max-flow min-cut property, J. Combin. Theory Ser. B23 (1977), 189–222.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

We would like to thank Bertrand Guenin, Jochen Könemann and Giacomo Zambelli for fruitful discussions about different parts of this work, as well as two anonymous referees, whose feedback improved the presentation of this paper.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ahmad Abdi.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Abdi, A., Cornuéjols, G. & Lee, D. Intersecting Restrictions in Clutters. Combinatorica 40, 605–623 (2020). https://doi.org/10.1007/s00493-020-4076-2

Download citation

Mathematics Subject Classification (2010)

  • 90-XX
  • 05-XX
  • 90C57
  • 05B35